CHICAGO–(ENEWSPF)–November 2, 2012. Illinois Department of Public Health (IDPH) Director Dr. LaMar Hasbrouck is reporting a second probable case of fungal meningitis associated with the use of an epidural steroid injection medication. The investigation is ongoing.
Similar to the first probable case reported in October, the most recent probable case is a Chicago resident who received an epidural steroid injection from one of three implicated lots of methylprednisolone acetate originally recalled by the New England Compounding Centers (NECC). The person received the injection at one of the three APAC Centers for Pain Management that received the recalled medication. The person received the injection during the exposure period set by the Centers for Disease Control and Prevention (CDC) – May 21 through September 26, 2012 – and is undergoing further testing and treatment.
“IDPH continues to work with local and federal officials investigating the multi-state meningitis outbreak,” said Director Hasbrouck. “We are still encouraging anybody who has received an epidural steroid injection and is experiencing fever, headache, stiff neck, sensitivity to light, new numbness or weakness, or slurred speech, to see a doctor immediately. This type of fungal meningitis is not contagious.”
The CDC and Food and Drug Administration (FDA) investigation found fungal contamination of methylprednisolone acetate in three lots produced by NECC. The company has since recalled all of its products going back to January 1, 2012, and the Illinois Department of Financial and Professional Regulation (IDFPR), suspended NECC’s pharmacy license in October. Additionally, CDC and FDA have reported that product testing has identified bacterial contamination in unopened vials of other products that were distributed and later recalled by NECC on October 6, 2012.
In October, IDPH and FDA also alerted health providers statewide to contact patients who received any injectable products purchased from or produced by NECC after May 21, 2012, including an injectable ophthalmic drug used in conjunction with eye surgery, and a cardioplegic solution.
The FDA and CDC continue to investigate the multistate outbreak of fungal infections among patients who received a steroid injection with the potentially contaminated product, methylprednisolone acetate, produced by NECC. As of November 2, 2012, the CDC reported 404 cases in 19 states, including 29 deaths. Patients who received implicated lots of methylprednisolone acetate have already been notified.
For more information, log onto http://www.cdc.gov/hai/outbreaks/meningitis.html.